The brain uses hormones to coordinate the status of every organ in the body. For example, physical stress boosts cortisol production, thereby putting every part of the body in emergency mode. The resulting changes are countless: sugar production is boosted and released into the blood, blood pressure increases, concentration of salts in the blood change, the immune system is turned off, calcium is extracted from the bones, stomach acid production increases, brain storage of memories increases, along with countless other effects. In other words, a change in the level of any single hormone leads to functional responses everywhere.
Hormones also interact with each other. A change in one hormone causes a change in others -- leading to a cascade effect on most of the body's systems.
That said, the hormones being administered in transsexual care are the same as the hormones produced naturally. If hormone therapy can mimic the body's natural production, then the body should function as usual. Risk increases whenever hormone levels go outside the usual range (as seen in ineffective regimens).
THE MAJOR RISKS
Blood Clots: Estrogen promotes the formation of blood clots. As a result, all women are at risk. Buttocks, thighs and calves are the most common sites. The risk is greatest during periods of inactivity, especially if pressure on the legs interferes with blood flow through the legs -- such as being seated for a prolonged time.
The clot itself usually doesn't cause any symptoms (although it may sometimes cause pain and ankle swelling.) Until -- at some random time -- a large part of the clot is released. It moves via the veins to the lungs, causing sudden suffocation.
Prevention of clots consists of regular exercise, particularly on long car or airplane trips. Some patients may need anticoagulants ("blood thinners"), especially before surgery. Taking estrogen orally magnifies the clotting risk.
Calcium: Both estrogen and testosterone regulate calcium metabolism. Inadequate levels of either hormone leads to gradual calcium depletion. The first signs may be leg cramps -- especially at night, usually in the calves. Ultimately, calcium depletion results in weak, fragile bones (osteoporosis). Unfortunately, once calcium has been lost, it isn't possible to replace it.
Depletion of calcium does NOT change the blood calcium levels. The only way to detect a problem is with x-rays (used for screening) or by special bone density scans.
All transsexuals must be sure to have adequate calcium in their diet, in addition to taking regular doses of Vitamin D (eg, milk products, leafy greens, multivitamins, etc.)
All transsexuals should have a bone density scan after 10 years of hormonal treatment, and regularly afterward. (The actual frequency depends on the calcium levels shown by the first scan, adequacy of hormonal regimen, family history, etc.)
Transsexuals who experienced hormone starvation during adolescence (particularly puberty denial) are at extreme risk of early onset osteoporosis.
Breast Cancer: Certain genetic markers carry a high risk of estrogen-sensitive breast cancer. Anyone who carries one of the markers should never take estrogen.
If a transsexual has relatives with breast cancer, the individual should have the blood screening done to see if they're carrying any of the cancer genes. If so, they should never take estrogen in any form.
Salt Regulation: Many anti-testosterone medications affect the adrenal gland, which regulates blood pressure and the amount of salt in the blood. Those effects are unpredictable; the adrenals may become hyper-reactive or non-reactive as a result. Spironolactone (Aldactone) is a particular problem and may lead to dangerous salt overload by itself.
Many blood pressure medications also work via the adrenal gland, as do corticosteroids. Such medications shouldn't be taken at all with Spironolactone, but any anti-testosterone med can change how the adrenal gland responds. ...As can suddenly stopping any of the medications.
A hot environment, dehydration, exercise, sickness, vomiting, diarrhea, etc. only add to the strain. Overworked adrenals may lead either to salt depletion or salt overload -- with possible life-threatening consequences.
Mild salt imbalance can cause headaches, weakness, nausea, or fainting. Severe salt imbalance can cause seizures, heart arrhythmias, and sudden death. Blood pressure and salt levels ("electrolytes") must be carefully monitored, especially when Spironolactone is being used. An EKG can check whether the heart is at increased risk.
Liver Problems: Estrogen may lead to gall stone formation (cholelithiasis). On the other hand, all testosterone products may cause liver damage or even liver failure. Liver problems usually show up as upper abdominal pain, especially after eating fatty meals. Transmen on testosterone need to have their liver function tested every few months.
Vaginitis: Vaginitis causes itching, burning, inflammation, vaginal pain and malodorous discharge. Untreated, it may lead to urinary tract infection, life-threatening kidney infection, and possibly vaginal cancer.
Chronic & recurrent "atrophic vaginitis" is common in post-menopausal women and in transmen, because of low levels of estrogen -- leading to an overgrowth of bacteria. Treatment usually consists of a course of antibiotics, either orally or intra-vaginally. Intra-vaginal estrogen (cream or tablet) can help to prevent the problem. The amount of estrogen absorbed shouldn't affect testosterone therapy.
Vaginal infection due to yeast is unusual and can be recognized by intense itching.
Sometimes vaginitis can be prevented by probiotics (eg, non-pasteurized yogurt or lactobacillus). Douching is a bad idea.
ALL post-op transsexual women struggle with some degree of chronic vaginitis. The symptoms are the same. Likewise, there is an overgrowth of bacteria requiring oral or vaginal antibiotics (usually metronidazone [Flagyl]). But estrogen WON'T help in a trans person, nor will probiotics.
Sometimes chronic or recurrent vaginitis can be controlled by twice weekly use of metronidazone gel along with insertion of a size 0 gelatin capsule with 600 mg of boric acid.
Mood Changes: Put simply, testosterone is associated with being forceful, aggressive, passionate, irritable and/or being impatient. The effects are dose-related and vary widely from person to person.
Estrogen is connected to depression, anxiety, and/or panic attacks. However, these effects may be more likely after estrogen treatment has been interrupted (eg, missed pills).
The following problems may occur during teenage puberty, so they may be a risk during induced puberty. Little research has been done on post-transition transsexuals, since the primary medical goal has been to prevent transitioning.
Adolescent girls and post-pregnancy women have a high risk of thyroid problems. Estrogen exposure during growth phases may be complicated by scoliosis, in which one side of the body grows more than the other. Estrogen changes the immune system so that auto-immune diseases are more common (especially Lupus Erythematosus and rheumatoid arthritis).
Testosterone may increase the risk of high blood pressure and heart disease (especially heart attacks).
-- Cassandra Branch MD (2015)
The New Gender Paradigm
In all the struggle to get access to medical care, it's easy to become distracted from the fact that hormones cause serious complications & side effects. Basically, the strategy is to switch hormones (sometimes called "cross-hormone treatment"). That is, STOP testosterone and START estrogen (for a transsexual woman.) In addition, the body needs hormonal support to remain healthy -- having NO HORMONES is even worse than having the wrong hormones. (For more about treatment, go HERE.)
In other words, hormone therapy requires maintaining a balance between three opposing forces:
1. Has testosterone stopped working?
2. Is there enough estrogen available to trigger the desired biologic changes?
3. Is the body getting enough of other hormones -- not too much, not too little.
Hormonal management is difficult enough, but the WPATH gender police don't want people to transition. Or, at least, minimize any changes that occur transitioning. That approach only makes matters worse:
Current transgender hormone protocols are designed to be ineffective. That approach minimizes benefit while maximizing risks.
Most patients are taking low doses of hormone preparations that disappear after just a few hours. For a person who still has testicles, that means testosterone goes back on line whenever the estrogen is gone. For a person who has had their testicles removed, the body is in hormonal starvation for much of the day. Each of these situations offers its own set of problems.
Know your hormones before they bite you.
The Treatment Portal
Loss of calcium (osteoporosis) is major concern during transsexual hormone treatment -- especially when on an ineffective regimen.
It hits later in life (after age 45) and results in extremely fragile bones that shatter even after minor injuries.
PUBERTY DENIAL: WPATH punishes transsexual teens by placing them in hormonal starvation for 6 - 8 years during the time when puberty should be taking place. The results can be catastrophic. For more information, goHERE.
DISCLAIMER: This page only focuses on the major, common complications of transsexual hormone treatment. See the package insert for each product to see a full list of drug interactions, complications and possible side-effects. Note that every individual has a unique metabolism, so that hormone responses vary from person to person. The bottom line is, any medication can theoretically cause any problem. Be alert for health changes, especially when hormones are started or doses are changed.